Skip to main content

General

QA Text: 
QA Question: 

Is TYLENOL® safe?

TYLENOL® is safe and effective when used as directed. The safety of TYLENOL® at recommended doses has been established through 50 years of use and scientific investigation. Do not exceed the recommended dosage as it may cause liver damage.

Back to top
QA Question: 

What is the active ingredient in TYLENOL®?

Acetaminophen is an active ingredient in all TYLENOL® products and in more than 600 other over-the-counter (OTC) and prescription medicines. Do not take more than one medicine containing acetaminophen at the same time.

Back to top
QA Question: 

How does TYLENOL® work?

TYLENOL® contains the active ingredient acetaminophen, which is a pain reliever and fever reducer. It works by elevating the body's overall pain threshold so you feel less pain, and lowers your fever by helping your body eliminate excess heat.

Back to top
QA Question: 

What is the definition of a fever?

A fever is the body’s response to a disease characterized by a rise in body temperature. A rectal temperature at or above 100.4⁰F, an oral temperature at or above 99.4⁰F, or an axillary temperature at or above 99⁰F is usually considered the threshold for a fever.

Back to top
QA Question: 

What is acetaminophen?

Acetaminophen is an effective pain reliever and fever reducer. Acetaminophen is thought to relieve mild to moderate pain by elevating your body’s overall pain threshold. It is also thought to lower your fever by helping your body eliminate excess heat.

Back to top
QA Question: 

What is Dextromethorphan HBR?

Dextromethorphan is a cough suppressant indicated for the temporary relief of cough due to the common cold/flu.

Back to top
QA Question: 

How does phenylephrine work?

Phenylephrine is a nasal decongestant indicated to help clear nasal passages, promote nasal and sinus drainage, and for temporary relief of sinus congestion and pressure.

Back to top
QA Question: 

What is guaifenesin?

Guaifenesin is an expectorant indicated to help loosen phlegm (mucus) and thin bronchial secretions to make coughs more productive.

Back to top
QA Question: 

Does TYLENOL® contain aspirin?

No, TYLENOL® products do not contain aspirin.

Back to top
QA Question: 

Does TYLENOL® contain caffeine?

No, TYLENOL® products do not contain caffeine.

Back to top
QA Question: 

Should I take TYLENOL® with or without food?

You can take TYLENOL® with or without regard to meals.

Back to top
QA Question: 

What is the difference between TYLENOL® Cold & Flu Severe products and TYLENOL® Cold Multi-Symptom products?

Both TYLENOL® Cold & Flu Severe and TYLENOL® Cold & Flu and TYLENOL® Cold Multi-Symptom products contain acetaminophen, dextromethorphan, and phenylephrine. Therefore, both products can be used to temporarily reduce fever and are also indicated for the temporary relief of minor aches and pains, headache, sore throat, nasal congestion, cough, sinus congestion, and sinus pressure. Additionally, TYLENOL® Cold & Flu Severe products contain guaifenesin, an expectorant, which helps to relieve chest congestion and clear out mucus.

Back to top
QA Question: 

How are caplets, gelcaps, and geltabs different?

Easy-to-swallow caplets are solid capsule-shaped tablets coated with a water-soluble coating. Gelcaps are solid capsule-shaped tablets coated with smooth gelatin, making them easier to swallow. Geltabs are solid, rounded tablets coated with smooth gelatin.

Back to top
QA Question: 

How is TYLENOL® different from other brands of pain reliever?

Acetaminophen is the active ingredient in TYLENOL®. TYLENOL® products do not contain aspirin, ibuprofen or naproxen, the active ingredients found in other nonprescription pain relievers. Each of these active ingredients relieves pain, but they work differently.

Back to top

Children’s TYLENOL® Chewables FAQ

QA Text: 
QA Question: 

Why are you making this change?

The main reason is to simplify the dosing of Children’s TYLENOL® for caregivers. The product concentration or strength will now be the same whether you choose Children’s TYLENOL® Liquids or Children’s TYLENOL® Chewables. With the 160 mg product Children will need to take fewer tablets per dose than with the 80 mg product which should improve ease of dosing, especially for older children, who are more likely to use the Children’s TYLENOL® Chewables.

Back to top
QA Question: 

Do I have to throw out the Children’s TYLENOL® or Store Brand 80 mg that I have in my medicine tablet?

Please check the expiration date of the product you have. If the product has expired please discard it appropriately. If the product is not expired, it can still be used; please read and follow the label instructions.

Back to top
QA Question: 

How do I dispose of expired product?

Unless instructed otherwise, do not dispose of unused medicines by emptying them into your sink, toilet, or storm drain. Some states may have regulations regarding pharmacy or community take-back programs in which they may receive and dispose of returned unused drugs for patients. It is recommended that a local pharmacy or local authority be contacted to determine if it participates in such programs.
In the event that take-back programs cannot dispose medicines, place them in the household trash taking the following steps.
1. Make sure that they are in an unrecognizable sealed container; ensuring that children, pets, and others do not have access to the contents of the container.
2. Dispose of the container in household trash.

Back to top
QA Question: 

Is it still safe to use the 80 mg acetaminophen products?

Please always read and follow the label. Check the expiration date on the bottle. Unexpired product is safe to use according to the label instructions. Any medication that is beyond its expiration date should be discarded.

Back to top
QA Question: 

What is the dosing for Children’s TYLENOL® Chewables product?

The labeling for Children’s TYLENOL® Chewables provide age and weight-based dosing for children ages 2 through 11 years. Please always read and follow the label.

Back to top
QA Question: 

How do I store a ½ tablet?

The ½ tablet can be returned to the current bottle and stored with the bottle closed.

Back to top
QA Question: 

Will I pay more for the 160 mg Children’s TYLENOL® Chewables?

Children’s TYLENOL® Chewables 160 mg have been introduced to the market at a comparable price point to the 4 oz. Children’s TYLENOL® liquid products.

Back to top
QA Question: 

There is a difference between what my Doctor’s office told me to dose and what the dosing directions on the box direct me to do. What should I follow?

If you have questions, we recommend that you contact your healthcare provider to review and confirm the strength and dosing of acetaminophen before use.

Back to top
QA Question: 

Is there a difference between the Children’s TYLENOL® Liquid and Children’s TYLENOL® Chewables?

Children’s TYLENOL® Suspension (Liquid) and Children’s TYLENOL® Chewables differ by dosage form and by available flavors. Both products are safe and effective for use in children ages 2-11 years when used as directed and provide the same doses of acetaminophen when used according to the label.

Back to top
QA Question: 

Should my child take the Liquid or Chewables product? 

This is personal preference, or as directed by your healthcare professional. Both the Children’s TYLENOL® Suspension and the Children’s TYLENOL® Chewables are safe and effective for children ages 2-11 years when used as directed.

Back to top
QA Question: 

How easy is it to break the product to give my child the appropriate dose?

The Children’s TYLENOL® Chewables Grape and Bubblegum products both have a score, or a “break” line, to indicate the ½ tablet for dosing. Breaking the product in half to achieve the appropriate dose can be done using that score line. Some consumers may use a pill splitter to divide the tablet cleanly along the score line, but Children’s TYLENOL® Chewables should break along the score line just by using your fingers.

Back to top
QA Question: 

How should I split tablets in half?

 

The Children’s TYLENOL® Chewables product has a score, or a “break line,” that assists in accurately splitting a tablet in half. You can use your fingers to break the tablet along the line, or if desired, you may use a tool such as a pill cutter to help break the tablet in half.

Back to top
QA Question: 

I want to buy the Children’s TYLENOL® Chewables. What retailers are selling the 160 mg Children’s TYLENOL® Chewables?

 

Children’s TYLENOL® Chewables are entering into the marketplace now and will be available shortly at different retailers. Please continue to check with your local stores for product availability.

Back to top
QA Question: 

My child does not need 160 mg. Where can I buy the 80 mg?

Children’s TYLENOL® Chewables is only being sold in 160 mg strength. The lowest labeled dose for Children’s TYLENOL® Chewables has always been 160 mg (which is equivalent to two 80 mg tablets). If your child is under two years or under 24 pounds, please ask your doctor to recommend an appropriate product and dose.

Back to top
QA Question: 

I have been giving my child the 80 mg Chewable. Do I need to give him / her the 160 mg Children’s TYLENOL® Chewables?

The Children’s TYLENOL® Chewables are appropriate for most children aged 2-11 years. A half tablet of the 160 mg Children’s TYLENOL® Chewable tablet is equivalent to 80 mg. Please always read and follow the label to determine the correct dosing for your child.

Back to top
QA Question: 

I have been giving my child the Children’s TYLENOL® Liquid. Do I need to give him/her the Chewables? 

This is personal preference, or as directed by your healthcare professional. Both the Children’s TYLENOL® Suspension and the Children’s TYLENOL® Chewables are appropriate for most children ages 2-11 years.

Back to top
QA Question: 

How do I identify the Children’s TYLENOL® Chewables?

In the lower left of the carton and on the label, the packaging will state the 160 mg strength.  Children’s TYLENOL® Chewables includes the brand name “Children’s TYLENOL® Chewables” on the package and is only sold in 160 mg strength. The Children’s TYLENOL® Chewables 160 mg Bubblegum tablets are pink and the Grape tablets are purple. Both are identified by the marking/ imprint on the tablet that says “TY 160” on one side and the word “Half” marked twice on the other side. We recommend that you always keep the tablets in their original containers (bottles) for ready access to the dosing directions and expiration date and to avoid unintended access.

Back to top
QA Question: 

I have the old Children’s TYLENOL® Chewables 80 mg or 160 mg. Can I still use that?    

 

Please check the expiration dates on the bottles. You may continue to use the product as long as it has not expired. Please keep the products in their original bottles—do not combine 2 strengths in one container.

Back to top
QA Question: 

I do not have enough of the 80 mg acetaminophen chewables to dose my child. How do I dose my child with the 80 mg and 160 mg to give them the right dose?

You should always use only one acetaminophen-containing medicine at a time. Always read and follow the label when administering any medicine to your child. Ask your doctor if you have further questions regarding appropriate dosing for your child.

Back to top

Safety + Dosing

QA Text: 
QA Question: 

Can I use expired products?

We do not recommend using any products beyond their expiration date.  If your product has expired, please contact your local pharmacy to learn about how to properly discard it and obtain a new product.

Back to top
QA Question: 

Can I take a daytime product during the day and a nighttime product when I go to bed?

Yes, if you schedule your doses correctly and take no more than 5 total doses in 24 hours.  These products are to be used if you have symptoms. TYLENOL® Daytime products provide daytime relief for your cold and flu symptoms. Do not take TYLENOL® Daytime and Nighttime products at the same time and only use products that treat the symptom you have.  Always use TYLENOL® products as directed and read the entire product label before using.

Back to top
QA Question: 

Can I use a decongestant nasal spray while taking TYLENOL® Cold products?

No, TYLENOL® Cold or Sinus products contain a nasal decongestant.  Do not use two decongestants at the same time.

Back to top
QA Question: 

If I wake up in the middle of the night, can I take one more dose of nighttime cold products?

As stated on the product label, TYLENOL® products may be taken no sooner than every 4 hours after the last dose.  Always use TYLENOL® products as directed and read the product label.

Back to top
QA Question: 

Can TYLENOL® Cold or TYLENOL® Sinus products make me drowsy?

Only TYLENOL® Cold Multi-Symptom Liquid (Nighttime) contains doxylamine succinate, an antihistamine, which may cause marked drowsiness.  Ask a doctor or pharmacist before use if you are taking sedatives or tranquilizers.  Alcohol, sedatives, and tranquilizers may increase the drowsiness effect.   Always use the product as directed and read the label.

Back to top
QA Question: 

Can I drink alcohol and take TYLENOL®?

TYLENOL® contains acetaminophen. Severe liver damage may occur if you take 3 or more alcoholic drinks every day while using a TYLENOL® product.

Back to top
QA Question: 

Why can't I use TYLENOL® for more than 10 days?

The package label of all OTC pain medicines advise consumers to "stop use and ask a doctor if … pain gets worse or lasts more than 10 days…" This warning is necessary so that patients will seek appropriate medical attention if needed.

Back to top
QA Question: 

Does TYLENOL® cause liver damage?

The safety of TYLENOL® at recommended doses has been established through 50 years of use and scientific investigation; however, if you take too much, you could harm your liver.

In case of overdose, consumers are instructed to get medical help or contact a Poison Control Center right away. (1-800-222-1222). Quick medical attention is critical for adults as well as for children even if no signs or symptoms are noticed.

Back to top
QA Question: 

Can I take TYLENOL® with my other medications?

TYLENOL® should not be used with other products containing acetaminophen.

Ask a doctor or pharmacist before use if you are taking the blood-thinning drug warfarin.

Always read and follow the label.

If you are under a doctor’s care for any serious condition, or are taking any other drugs, you should talk to your doctor if you want to know more or have other questions.

Back to top
QA Question: 

Can TYLENOL® Cold or TYLENOL® Sinus products be taken with herbal supplements?

If you are taking any other drugs, including herbal supplements, you should talk to your doctor or pharmacist if you want to know more or have other questions. Always use the product as directed and read the label.

Back to top
QA Question: 

What can I do to soothe my cold while taking TYLENOL® Cold products?

In order to help soothe your cold while taking TYLENOL® Cold products, you should:

  • Get lots of rest, especially while you have a fever.  Rest helps your body fight illness.
  • Drink lots of fluids.  Soups and other fluids can help loosen mucus.
  • Soothe a sore throat by gargling with warm salt water or try throat sprays or lozenges.
Back to top
QA Question: 

Can I take TYLENOL® in between my doses of other pain relievers?

Use of TYLENOL® with other pain relievers (such as aspirin, ibuprofen, naproxen sodium, ketoprofen or prescription pain relievers) is not recommended, unless directed by your doctor.

Do not use TYLENOL® with any other products containing acetaminophen (prescription or nonprescription). If you are not sure whether a drug contains acetaminophen, ask a doctor or pharmacist.

If you are under a doctor's care for any serious condition, or are taking any other drugs, you should talk to your doctor if you want to know more or have other questions.

Back to top
QA Question: 

Can TYLENOL® Cold and TYLENOL® Sinus caplets be crushed or broken?

No. TYLENOL® Cold and TYLENOL® Sinus caplets should be swallowed whole. Do not crush, chew, or dissolve the caplets in your mouth. Always use the product as directed and read the label.

Back to top
QA Question: 

Can my child take TYLENOL® Cold and/or TYLENOL® Sinus products?

TYLENOL® Cold and TYLENOL® Sinus products are indicated for adults and children 12 years and older. For children under 12 years, please ask your doctor.

Back to top

Symptoms + Conditions

QA Text: 
QA Question: 

What types of pain and ailments can I use TYLENOL® for?

TYLENOL® (acetaminophen) is indicated for the reduction of fever and the temporary relief of minor aches and pains associated with:

  • The common cold
  • Headache
  • Toothache
  • Muscular aches
  • Backache
  • Minor pain of arthritis
  • Premenstrual and menstrual cramps
Back to top
QA Question: 

Does TYLENOL® help inflammation (swelling)?

Acetaminophen, the active ingredient in TYLENOL®, has not been shown to reduce inflammation.

Back to top
QA Question: 

Will TYLENOL® help my migraine headaches?

TYLENOL® (acetaminophen) is not indicated for migraine headaches

Back to top
QA Question: 

How do I know if I have a sinus headache, a cold, or the flu?

Sinus headaches are usually characterized by a throbbing pain in your forehead or behind your eyes that may increase when you lean forward or lie down. You may also experience pressure between your eyes or tenderness in your cheekbones, a sore throat, runny nose or cough. These symptoms may be a result of your nasal passages becoming swollen due to environmental irritants, allergies, or even a cold. As cold and flu symptoms can be very similar, please refer to the following differences:

A cold is characterized by a runny nose, watery eyes, stuffy nose, and congestion, sneezing and coughing. These symptoms build over 48 hours and may last for 3-10 days. Unlike the cold, flu symptoms such as fever and chills appear very quickly and may last for 7-14 days (and may linger for up to 3 weeks). Other symptoms include body aches and pains, weakness and fatigue.

Back to top
QA Question: 

Can I take TYLENOL® with my existing medical condition?

If you are under a doctor's care for any serious condition, or are taking any other drugs, you should talk to your doctor if you want to know more or have other questions.

Back to top
QA Question: 

Can I take TYLENOL® if I have liver disease?

Talk to a doctor or pharmacist before use if you have liver disease.

Back to top

Pregnancy + Children

QA Text: 
QA Question: 

Can I take TYLENOL® if I am pregnant or nursing?

If you are pregnant or nursing a baby, seek the advice of your healthcare professional before using TYLENOL® or any other medication.

Back to top